MAUDE Adverse Event Report: SMITH & NEPHEW, INC. META-TAN COMP SCREW STARTER DRILL; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. META-TAN COMP SCREW STARTER DRILL; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71631448
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 03/07/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after surgery, it was noticed the meta-tan comp screw starter drill had broken off.An imaging confirmed the piece remains inside the patient's body.Procedure had been completed, without any delay, using the same device.Current health status of patient is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The device was found to be fractured along the tip, rendering the device inoperative.The fractured components were not returned.The clinical/medical evaluation concluded that this case reports a tip breakage of the meta-tan comp screw starter drill; however, the broken tip was not recovered from inside of the patient.According to the report, an unprovided imaging confirmed the broken tip remains inside of the patient¿s body.Per the report, the surgeon does not plan to remove the retained piece.No clinically relevant supporting documentation was provided for inclusion in this medical investigation.Therefore, the clinical root cause of the reported meta-tan comp screw starter drill tip breakage could not be determined.The meta-tan comp screw started drill tips are comprised of 17.4 ss, and they are manufactured and intended as externally communicating devices and are not approved for long term internal tissue exposure and long-term implantation data is not available.Therefore, patient impact beyond possible micro-motion and/or migration, and local irritation/discomfort cannot be determined.Based on the information provided, the procedure was completed, without any delay, using the same device.Since it was reported the current health status of patient is unknown.No further medical assessment can be rendered at this time.Should any additional medical information be provided, this case would be re-assessed.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A contribution of the device to the reported event could be corroborated as the device shows signs of damage/wear.Damage from misuse or rough handling are likely probable causes of the reported event.This is a single-use device and should be discarded after its first use.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
META-TAN COMP SCREW STARTER DRILL
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13935443
Report Number1020279-2022-01383
Device Sequence Number17144769
Product Code HSB
UDI-Device Identifier00885556158319
UDI-Public00885556158319
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K122170
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/02/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/09/2026
Device Model Number71631448
Device Catalogue Number71631448
Device Lot Number15MNG0036
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/07/2022
Supplement Date Received by Manufacturer04/28/2022
Initial Report FDA Received Date03/29/2022
Supplement Report FDA Received Date05/04/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/11/2016
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown